Colorado, 2017

High Wind in Colorado, June 12, 2017

June 12, 2017 · NWS GJT · 5 events in 5 counties and zones

A deep area of low pressure tightened the pressure gradient across the intermountain west, and an upper level jet streak moved overhead and mixed down to the surface which caused a significant increase in surface wind speeds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep area of low pressure tightened the pressure gradient across the intermountain west, and an upper level jet streak moved overhead and mixed down to the surface which caused a significant increase in surface wind speeds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 12, 7:22 AM MST, 38 minutes earlier.

Area forecast discussion, Jun 12, 7:22 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
822 AM MDT Mon Jun 12 2017

.UPDATE...
Issued at 822 AM MDT Mon Jun 12 2017

Already a hot, dry and windy start to the morning as anticipated.
Current temperatures are spanning from the high 60s to mid 70s
across much of the area with humidities steadily dropping. Have
already had a gust of 57 mph at Douglas Pass within the last hour!
All Red Flag Warnings and Wind Advisories, as well as the rest of
the forecast, remain on track this morning.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 400 AM MDT Mon Jun 12 2017

The low pressure system which will play the lead role in weather
conditions across the area today was centered over Hawthorne,
Nevada just southeast of Reno early this morning. In the broad
difluent area ahead of the system a few showers and embedded
thunderstorms were ongoing over the western Uinta Mountains just
before midnight. Models indicated this activity will end during
the early morning hours as the atmosphere stabilizes. Elsewhere,
skies were clear as dry southwesterly flow continued aloft.

Those southwesterly winds will increase today as the closed low
moves northeastward across Nevada to the NV-ID-UT triple point
this evening. As the system shifts, its associated cold front will
move eastward across eastern Utah this morning, then across
western Colorado during the afternoon. The gradient ahead of the
front tightens significantly promising windy conditions for much
of the area beginning late this morning and continuing through the
afternoon and into the early evening. Timing and positioning of
the Wind Advisory appears to be on track, so no adjustments will
be made with the morning forecast issuance. The airmass ahead of
the approaching storm remains dry, so except for isolated to
scattered showers and thunderstorms over the eastern Uinta
Mountains, dry weather will continue across the area. Forecast
highs a bit tricky as timing of the front will play a major role,
but in general, expect temperatures to be much cooler in eastern
Utah and less so for areas closest to the Continental Divide on
the easternmost side of the forecast area.

Winds will decrease pretty quickly in the wake of the front this
evening. However, showers are expected to persist over the eastern
Uinta Mountains overnight as the trough axis moves overhead.
Showers are not expected over the remainder of the forecast area
but much of northeast Utah and portions of northwest Colorado will
have mostly cloudy skies during the night. Showers and a few
thunderstorms are possible over the eastern Uinta and Elkhead
Mountains Tuesday afternoon as the storm slowly lifts to the
northern High Plains. There is a slight chance that some of this
activity will move over the lower elevations along the Wyoming
border, but expect dry conditions to continue elsewhere. In the
wake of the storm, temperatures should run 5 to 10 degrees below
normal Tuesday afternoon.

.LONG TERM...(Tuesday night through Sunday)
Issued at 400 AM MDT Mon Jun 12 2017

The upper level low will quickly move well northeast of the
Rockies by Wednesday leaving dry zonal flow in its wake. This
benign east- west flow pattern will last straight through the end
of the week, before heights begin to rise as a ridge develops over
the southwestern CONUS. Some diffuse mid-level moisture may
moisten the column enough on Saturday afternoon for a few isolated
mountain showers, but that would be about it in the precipitation
department over the next week. Hot temperatures will likely be
the main story by next weekend, with guidance in good agreement
indicating the potential for mid to upper 90s once again
throughout valley locations.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 400 AM MDT Mon Jun 12 2017

Winds will increase across the forecast area today as a Pacific
storm system drives a cold front across the area today. This will
result in windy conditions for all TAF sites ahead of the front
from late morning through this evening. Consequently, expect
significant mechanical turbulence, especially in the lee of
mountain peaks and ridges during this period. Isolated to
scattered showers and a few thunderstorms are expected to occur
over the eastern Uinta Mountains of northeast Utah and the
Elkhead Mountains of northwest Colorado during the period, but TAF
sites will not experience precipitation. Otherwise, look for VFR
conditions and CIGS above ILS breakpoints for all TAF sites for
the next 24 hours and beyond.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Mon Jun 12 2017

Expect cooler temperatures today and more so on Tuesday as a cold
front associated with an approaching Pacific storm system moves
through the region. Very little precipitation is expected with the
passage of the front and during the latter stages of this storm.
Unfortunately, stronger winds combined with the very dry air will
maintain critical fire weather conditions through this evening.
As a result, Red Flag Warnings will remain in effect for much of
the region through 11 PM this evening. Decreased winds and cooler
temperatures on Tuesday signal a break in critical fire weather
conditions.

&&

.HYDROLOGY...
Issued at 400 AM MDT Mon Jun 12 2017

Expect the high country snow pack to continue to melt at an
accelerated rate today due to near or above normal temperatures.
River, stream, and creek flows will remain high with levels
near or slightly above bankfull for a few. River banks can become
saturated and unstable and lowlands along the rivers could become
inundated under these conditions. Forecasts suggest those rivers
not affected by reservoir releases, will see their levels decrease
the middle of the week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 11 PM MDT this evening for COZ200-202-203-
     207-290-292-294.

     Wind Advisory until 7 PM MDT this evening for COZ001>003-006>008-
     011-017-020-021.

     Red Flag Warning until 11 PM MDT this evening for COZ293-295.

UT...Red Flag Warning until 11 PM MDT this evening for UTZ486-487-490-
     491.

     Wind Advisory until 7 PM MDT this evening for UTZ022-024-025-
     027>029.

&&

UPDATE...MMS
SHORT TERM...NL
LONG TERM...MAC
AVIATION...NL
FIRE WEATHER...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 12, 4:32 AM MST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
532 AM MDT Mon Jun 12 2017

COZ001>014-017>023-UTZ022>025-027>029-131145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
532 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Dry fuels, low humidity, and very strong southwest winds will
combine for increased fire danger again today. A Red Flag Warning
remains in effect for much of the region through 11 PM this
evening. Winds will be much stronger today with sustained winds
ranging from 25 to 35 MPH and gusts from 45 to 55 MPH at times. In
addition, there will be isolated thunderstorms over the eastern
Uinta and Elkhead mountains this afternoon/evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday and Wednesday: There is a slight chance of
afternoon/evening thunderstorms over the northern mountains.

Thursday and Friday: No significant weather is expected.

Saturday and Sunday: There is a slight chance of afternoon/evening
thunderstorms over the mountains each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Roan and Tavaputs Plateaus

When
June 12, 8:00 AM MST to 3:30 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Widespread strong wind gusts in excess of 50 mph occurred across the area. A peak gust of 95 mph was measured on Highway 139 at Douglas Pass.

High Wind, Central Yampa River Basin

When
June 12, 11:30 AM MST to 4:30 PM MST
Where
Central Yampa River Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Widespread strong wind gusts in excess of 50 mph occurred across the area. A peak gust of 67 mph was measured at the Great Divide RAWS site, and 66 mph at the Pinto RAWS site.

High Wind, Lower Yampa River Basin

When
June 12, 11:30 AM MST to 4:30 PM MST
Where
Lower Yampa River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Widespread strong wind gusts in excess of 50 mph occurred across much of the area. A peak gust of 65 mph was measured at the Calico RAWS site and 60 mph at the Dragon Road RAWS site.

High Wind, Four Corners / Upper Dolores River Basin

When
June 12, 12:00 PM MST to 5:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Widespread strong gusty winds occurred across the area. Measured wind gusts ranged from 45 MPH to a peak of 63 mph along Highway 491 near Dove Creek.

High Wind, Grand Valley

When
June 12, 1:00 PM MST to 3:30 PM MST
Where
Grand Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Widespread strong wind gusts occurred across the area. Some peak wind reports included 60 mph at the Grand Junction Regional Airport and 60 mph along Interstate 70 near the Utah border. Some trees were uprooted and large limbs were broken off trees. The strong winds quickly spread a brush fire in Grand Junction which burned some buildings and power lines which left about 500 people without power. The strong winds also resulted in flight delays at the Grand Junction Regional Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693227, 693225, 693226, 693232, 693230.